Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 90, NWS Binghamton, NY

July 31, 2012Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 31, 2012, 2:29 PM EDT for Steuben County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 2:29 PM EDT (18:29 UTC)
Expired
Jul 31, 2012, 3:15 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Steuben County, NY

The radar

The Buffalo radar (KBUF), 121 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS51 KBGM 311829
SVRBGM
NYC101-311915-
/O.NEW.KBGM.SV.W.0090.120731T1829Z-120731T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STEUBEN COUNTY IN CENTRAL NEW YORK...

* UNTIL 315 PM EDT.

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENWOOD...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTSVILLE BY 246 PM EDT...
  CANISTEO BY 258 PM EDT...
  HORNELL BY 302 PM EDT...
  HOWARD...6 MILES SOUTH OF HASKINVILLE...7 MILES SOUTHWEST OF AVOCA
  AND 9 MILES WEST OF KANONA BY 316 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4208 7775 4231 7774 4251 7757 4236 7731
      4203 7770 4206 7776
TIME...MOT...LOC 1829Z 217DEG 18KT 4216 7772

$$

MLJ
1 follow-up statement
528 
WWUS51 KBGM 311856
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT TUE JUL 31 2012

NYC101-311915-
/O.CON.KBGM.SV.W.0090.000000T0000Z-120731T1915Z/
STEUBEN NY-
256 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR WESTERN STEUBEN COUNTY...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED NEAR 
CANISTEO...AND WEST OF WEST CAMERON AND WOODHULL...MOVING NORTHEAST 
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNELL BY 300 PM EDT...
  NORTH HORNELL BY 305 PM EDT...
  BUENA VISTA BY 310 PM EDT...
  HOWARD...HASKINVILLE AND FREMONT BY 315 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4208 7775 4231 7774 4251 7757 4236 7731
      4203 7770 4206 7776
TIME...MOT...LOC 1855Z 217DEG 18KT 4226 7761

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:28 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 31, 2:28 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT TUE JUL 31 2012

.SYNOPSIS...
A UPPER LEVEL DISTURBANCE WILL KEEP ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING THROUGH THE EVENING HOURS. THEN A
COLD FRONT WILL VERY SLOWLY PROGRESS THROUGH THE ARE TOMORROW AND
THURSDAY. THIS WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH EARLY THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS IN THE CWA THIS
AFTERNOON. THESE ARE EXPECTED TO INCREASE TO SCATTERED COVERAGE
THIS AFTERNOON AS AN UPPER LEVEL SHORT WAVE APPROACHES THE AREA
AND DAYTIME HEATING MAXIMIZES WITH THE LOSS OF THE MARINE LAYER. THERE
IS THE CHANCE FOR SOME HAIL TO FORM IN SOME OF THESE STORMS. HOWEVER,
THEY WILL BE PULSE TYPE STORMS, SO ANY HAIL WILL BE SHORT LIVED.
MODELS ARE INDICATING A REDUCTION IN ACTIVITY OVERNIGHT TONIGHT.
ALTHOUGH, WILL KEEP A CHC OF SHOWERS AND STORMS OVER MOST OF THE
AREA, ESPECIALLY CLOSER TO THE FRONT. ANOTHER CONCERN WILL BE ANY
STORMS WITH HEAVY RAIN, ESPECIALLY OVER STEUBEN COUNTY, WHERE WELL
OVER AN INCH OF RAIN HAS ALREADY FALLEN TODAY. WILL HAVE TO
MONITOR FOR THE POTENTIAL FOR SMALL STREAMS AND CREEKS QUICKLY
RISING.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
THE FRONT WILL APPROACH VERY SLOWLY FROM THE WEST TOMORROW
MORNING. AS IT DOES, IT WILL BE A FOCUSING MECHANISM FOR
CONVECTION THROUGH THE DAY. MODELS SHOW THE FRONT WASHING OUT,
POSSIBLY LEAVING MORE OF A WIND SHIFT BOUNDARY LAYING ACROSS THE
CWA THROUGH THE DAY. ALONG WITH HEATING, ANOTHER ROUND OF
SCATTERED SHOWERS AND STORMS WILL DEVELOP. WITH THE TROUGH
EXTENDING WILL INTO THE MID AND UPPER LEVELS OF THE ATMOSPHERE,
THERE WILL NOT BE MUCH OF A STEERING FLOW. PWATS WILL BE BETWEEN
AN INCH AND AN INCH AND A HALF TOMORROW. THIS COULD ALLOW SOME
ADDITIONAL HEAVY RAINERS, AND THE POTENTIAL FOR SOME MINOR FLASH
FLOODING, ESPECIALLY IN LOCATIONS WITH STEEP SLOPES.

BY THURSDAY MORNING, A LOW WILL DEVELOP NEAR CAPE HATTERAS AND
MOVE OFF THE COAST. THIS WILL DRAG THE BOUNDARY EASTWARD, ALONG
WITH THE PRECIPITATION. HIGH PRESSURE WILL SLOWLY BUILD OVER THE
AREA THURSDAY AND FRIDAY, ALLOWING FOR RAIN SHOWERS TO DIMINISH
THURSDAY AND A QUIET DAY ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SOME WEAK RIDGING THURSDAY NIGHT WILL GIVE WAY TO AN APPROACHING
SHORTWAVE. THIS WILL ALLOW FOR LOW CHC POPS AGAIN FRIDAY
AFTERNOON. THEN, A SFC TROUGH WILL MOVE INTO THE AREA AND STALL.
THIS WILL KEEP A CHC OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
FROM SATURDAY THROUGH SUNDAY NIGHT. THE THREAT WILL BE ENHANCED IN
THE AFTERNOON WITH DAYTIME HEATING.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z UPDATE... ISOLD-SCTD TSRA WILL DOT CNY THROUGH EARLY EVE...SO
WE'VE INCLUDED BRIEF PDS OF MVFR RESTRICTIONS TO ACCOUNT FOR
THIS. KAVP SHOULD REMAIN VFR...WITH MUCH OF THE CONVECTIVE
ACTIVITY STAYING TO THE W.

LATE TNT/EARLY WED...MARINE LYR LOW CLDNS IS EXPECTED TO FORM
AGN...ALTHOUGH LIKELY A BIT FARTHER E AND LESS EXTENSIVE THAN WE
SAW EARLIER THIS MRNG. ATTM...WE'VE INCLUDED MVFR CIG RESTRICTIONS
AT KAVP AND KBGM ONLY. TOUGH CALL ON PSBL FOG DEVELOPMENT AT KELM.
IN-HOUSE CHECKLIST LEANS TWDS AT LEAST A BRIEF PD OF IFR TWDS
DAYBREAK...SO WE'VE INCLUDED THIS IN THE FCST AS WELL.

MAINLY VFR IS ANTICIPATED LATER WED MRNG INTO THE EARLY AFTN.
ISOLD-SCTD TSRA COULD WELL FORM AGN BY EARLY AFTN...BUT UNCERTAIN
COVERAGE AND THE FACT THAT IT'S NEARLY 24 HRS OUT...PRECLUDE ANY
MENTION OF SUCH IN THE TERMINALS ATTM.

OUTLOOK...

THU THROUGH SUN...MVFR RESTRICTIONS PSBL...IN DIURNALLY DRIVEN
SHRA/TSRA ACTIVITY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...SLI
AVIATION...MLJ/MSE
Hazardous weather outlook, Jul 31, 4:22 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT TUE JUL 31 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
422 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 2:20 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT TUE JUL 31 2012

NYZ022-311900-
STEUBEN NY-
220 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT WESTERN STEUBEN COUNTY...

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED SOUTHWEST
  OF GREENWOOD AND SOUTH OF HORNELL...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST GREENWOOD AND GREENWOOD AT 230 PM EDT...
  HARTSVILLE AT 245 PM EDT...
  CANISTEO AT 255 PM EDT...
  BUENA VISTA AND HORNELL AT 300 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4208 7775 4217 7775 4218 7775 4229 7774
      4246 7760 4231 7733 4199 7771 4199 7775
      4208 7776

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:20 PM EDTSpecial Weather StatementBGMSteuben40 min
Jul 31, 2:46 PM EDTAreal Flood AdvisoryBGMSteuben6 hr
Jul 31, 3:48 PM EDTSpecial Weather StatementBGMSchuyler42 min
Jul 31, 3:58 PM EDTSpecial Weather StatementBGMYates47 min
Jul 31, 4:30 PM EDTSpecial Weather StatementBGMChemung45 min
Jul 31, 4:54 PM EDTSpecial Weather StatementBGMSeneca66 min
Jul 31, 6:14 PM EDTSpecial Weather StatementBGMSteuben, Yates61 min
Jul 31, 6:31 PM EDTSpecial Weather StatementBGMCortland44 min
Jul 31, 7:26 PM EDTSpecial Weather StatementBGMOneida64 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.